Providing Answers, Support and Hope in California
What is drug-induced lupus?
Drug-induced lupus is a lupus-like disease caused by certain prescription drugs.
The drugs most commonly connected with drug-induced lupus are:
- hydralazine (used to treat high blood pressure or hypertension)
- procainamide (used to treat irregular heart rhythms)
- isoniazid (used to treat tuberculosis)
Drug-induced lupus is more common in men because they are given these drugs more often; however, not everyone who takes these drugs will develop the disease.
The symptoms of drug-induced lupus
Specific criteria for diagnosing drug-induced lupus have not been formally established. However, symptoms often overlap with those of systemic lupus erythematosus (SLE). These include:
- muscle and joint pain sometimes with swelling
- flu-like symptoms of fatigue and fever
- serositis (inflammation around the lungs or heart that causes pain or discomfort)
- certain laboratory test abnormalities
While the symptoms of drug-induced lupus are similar to those of systemic lupus, only rarely will any major organs be affected.
How quickly does drug-induced lupus develop?
It usually takes several months or even years of continuous therapy with the medication before symptoms appear. For people treated for one to two years at currently used doses of the high-risk drugs, approximately 5% of those taking hydralazine and 20% of those taking procainamide will develop drug-induced lupus. With most of the other drugs the risk is less than 1% and usually less than 0.1% of those taking the medication will develop drug-induced lupus.
How long will drug-induced lupus continue?
The lupus-like symptoms usually disappear within six months after these medications are stopped.
The most common form of lupus—it’s what most people mean when they refer to “lupus.”
A form of lupus that is limited to the skin.
A lupus-like disease caused by certain prescription drugs.
A rare condition that affects infants of women who have lupus.